Missouri, 2018

Damaging Wind in Missouri, September 20, 2018

September 20, 2018 · NWS EAX · 1 event in 1 county or zone

A thunderstorm complex dropped east southeast out of Nebraska and produced some gusty winds near Maryville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A thunderstorm complex dropped east southeast out of Nebraska and produced some gusty winds near Maryville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 20, 5:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 20, 5:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
630 PM CDT Thu Sep 20 2018

.Discussion...
Issued at 313 PM CDT THU SEP 20 2018

Little change to current forecast. Moderate to high confidence for a
line of convection to evolve along a cold front over southeast
Nebraska into north central Kansas between 21-23Z. The initial
development and a couple hours post-CI will provide the most
likely window for strong to severe weather - which will be
located mainly to the north and west of the forecast area. A
broken line of convection, likely driven by cold pool outflow
air, is expected to enter the area around 02-03Z. While deep layer
shear will be strong, the available instability will be waning
with the loss of daytime heating. Additionally, storm organization
is anticipated to be in a weakening phase driven by localized
cold pools. The best chance for strong to isolated severe storms
in our forecast area will be located over far northwest Missouri
into far northeast Kansas, where storms will first arrive. With
cold outflow air likely established and a strong wind field
located just above the surface, the primary threat will be in the
form of gusty thunderstorm winds up to 40-50 mph with localized
stronger gusts, especially if more robust convection can
translate stronger winds towards the surface within the downdraft
region. Overall upper system support progressively lifts off to
the northeast, and with decreasing convective organization,
rainfall will become more scattered with time overnight into
Friday morning, exiting the area by sunrise. The other story will
be the end of summer- like temperatures and the arrival of
pleasant fall readings. Look for highs on Friday to be in the
middle 60s to middle 70s, with highs generally in the 70s through
the remainder of the forecast period.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 630 PM CDT THU SEP 20 2018

Currently, a line of strong thunderstorms associated with a cold
front is pushing eastward through eastern Nebraska and central
Kansas. Anticipate timing of thunderstorms to impact TAF sites
between 03Z-05Z with the strongest convection remaining confined
to far northern Missouri counties. Gusty southerly winds will
quickly shift to the northeast as the cold front moves through the
area. After sunrise, expect VFR conditions and northerly winds to
continue for the remainder of the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Leighton/Otto
Hazardous weather outlook, Sep 20, 3:33 AM CST, 17 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
433 AM CDT Thu Sep 20 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-210945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
433 AM CDT Thu Sep 20 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Heat...
Unseasonably hot and humid conditions will continue today. Afternoon
highs will reach the mid 90s. Heat index values will climb into the
upper 90s and lower 100s.

.Thunderstorms...
Thunderstorms will develop along a frontal boundary in Iowa and
eastern Nebraska, moving into northwestern and northern Missouri in
the late evening and continuing overnight. A few strong to possibly
severe storms may develop in far northern Missouri. Wind will be the
primary concern. The risk for strong to severe storms will diminish
quickly through the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

.Thunderstorms...
Shower and thunderstorm chances will linger through the morning
hours, Friday, across portions of central and southern Missouri and
eastern Kansas. The next chance for thunderstorms will be Monday
night into Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 20, 7:27 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
827 PM CDT THU SEP 20 2018

MOZ001-002-011-210215-
Atchison MO-Holt MO-Nodaway MO-
827 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NORTHWESTERN HOLT AND
NORTHWESTERN NODAWAY COUNTIES UNTIL 915 PM CDT...

At 826 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Emerson to near Nebraska City to near Pawnee
City. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Burlington Junction, Craig, Rockport,
Clearmont, Elmo, Westboro, Watson, Quitman, Corning, Phelps City and
Indian Cave State Park.

This includes Interstate 29 between mile markers 92 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Missouri.

LAT...LON 4057 9495 4040 9503 4013 9542 4018 9548
      4024 9547 4026 9555 4030 9556 4032 9561
      4031 9566 4034 9562 4041 9566 4046 9564
      4046 9568 4048 9570 4054 9565 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0126Z 283DEG 34KT 4102 9543 4061 9591 4013 9620

Leighton
Special weather statement, Sep 20, 8:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
928 PM CDT THU SEP 20 2018

MOZ001>003-011-012-210315-
Atchison MO-Worth MO-Holt MO-Nodaway MO-Andrew MO-
928 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WORTH...EASTERN
ATCHISON...HOLT...NODAWAY AND NORTHWESTERN ANDREW COUNTIES UNTIL 1015
PM CDT...

At 928 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarinda to near Morrill. Movement was
east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Maryville, Tarkio, Mound City, Oregon, Fairfax, Burlington Junction,
Hopkins, Ravenwood, Maitland, Skidmore, Forest City, Craig, Fillmore,
Barnard, Sheridan, Parnell, Bolckow, Graham, Clearmont and Elmo.

This includes Interstate 29 between mile markers 63 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Missouri.

LAT...LON 4057 9451 3990 9497 3990 9502 3986 9504
      3987 9513 3991 9515 3991 9521 3994 9520
      3998 9529 4001 9532 4004 9542 4007 9539
      4012 9539 4018 9548 4024 9547 4027 9554
      4058 9529
TIME...MOT...LOC 0228Z 276DEG 33KT 4078 9501 3997 9567

Leighton

The radar

The Omaha radar (KOAX), 162 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nodaway

When
September 20, 9:00 PM CST to 9:03 PM CST
Where
Nodaway County, 0.53 mi W of Maryville Mem Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.350, -94.930

A 61 mph wind gust was measured near Maryville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786655.